Georgia, 2022

Damaging Wind in Georgia, May 27, 2022

May 27, 2022 · NWS CHS · 1 event in 1 county or zone

A line of thunderstorms developed in the early morning hours and tracked along the coast of southeast Georgia, producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A line of thunderstorms developed in the early morning hours and tracked along the coast of southeast Georgia, producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 27, 3:25 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, May 27, 3:25 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
425 AM EDT Fri May 27 2022

.SYNOPSIS...
A cold front will move through the region today, bringing
unsettled weather. High pressure will then prevail through
early next week, followed by a summerlike pattern.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early morning water vapor images showed a closed mid-level low
tracking NE over the Ohio River Valley. In addition, an associated
short wave over the GA/SC line will ripple east today. KCLX
indicates that showers have started to develop along and ahead of
the shortwave early this morning. Latest SPC mesoanalysis indicates
that MLCAPE ahead of the mid-level disturbance was around 1500 J/kg
with 500-800 J/kg of DCAPE. Given low LFCs, showers and
thunderstorms should increase in coverage within the field of
instability early this morning. In fact, the latest run of the HRRR
shows a large cluster or band of deep convection developing during
the pre-dawn hours over the SC Lowcountry and coastal GA, tracking
slowly to the northeast. Given the slow storm motions, backbuilding
potential, and PW between 1.8 to 2 inches, these morning storms may
produce periods of torrential downpours. During the late morning
through this afternoon, another round of showers and thunderstorms
will develop ahead of a sfc cold front. As the front approaches,
southwest winds are expected to strengthen, maintaining dewpoints in
the low 70s. As temperatures warm into the 80s, CAPE values are
expected to increase to around 2500 J/kg along the coast. These
storms should develop into a thin band, supported by a developing
cool pool and modest 0-1 km shear.

The SPC has highlighted the SC Lowcountry with a slight risk for
severe thunderstorms, with damaging wind gusts as the primary
hazard. However, one or two storms may produce hail up to the size
of quarters, greatest potential over the coastal counties of SC. It
is possible given STP greater than 1 unit and likely convective
sourced boundaries and sea breeze intersections that a brief tornado
cannot be ruled out. The threat for severe thunderstorms and heavy
downpours will be highlighted in the HWO.

Tonight, showers and thunderstorms are forecast to advance east over
the Atlantic this evening. Drier air will build across the forecast
area from the west. The sfc cold front is expected to slow as it
nears the coast, possibly becoming stationary by late tonight. Low
temperatures is forecast to range in the 60s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday: The mid-levels will consist of a trough over the East
Coast in the morning. Embedded Low pressure to our northeast will
lift away in the afternoon, while weak troughing persist over the
Southeast into the overnight. At the surface, a weak stationary
front will be located along the coast, while high pressure initially
to our northwest passes to our north. Much drier conditions are
anticipated, with PWATs dropping below 1" and dew points ranging
from the upper 50s far inland to near 70 at the beaches. Some of the
models hint that there could be an afternoon sprinkle associated
with the sea breeze. But this seems a bit overdone, so we didn't go
any higher than 10% POPs. Otherwise, expect mostly sunny skies with
temperatures in the upper 80s to near 90 degrees, cooler at the
beaches. Lows will range from the lower 60s far inland to the 70s
near the beaches.

Sunday: A weak mid-level low over the Southeast in the morning will
gradually dissipate into evening while a long wave ridge
strengthens/amplifies over the East Coast. The stationary front will
dissipate, with weak surface troughing remaining in it's place.
Meanwhile, high pressure will prevail to our north. Moisture starts
to be advected into our area from the south late in the afternoon,
with PWATs rising to ~1.5". Likewise, models indicate isolated to
maybe scattered convection over our GA counties in the afternoon,
partly aided by the afternoon sea breeze. The overall pulse-severe
risk is low due to limited instability. Further north, over our SC
counties the convection will be much more isolated, if it manages to
form. Highs will be in the lower 90s, cooler at the beaches. Any
convection will dissipate after sunset. Lows will be in the 60s and
the lower/mid 70s.

Monday: The mid-levels will consist of a strengthening/amplifying
ridge over the East Coast. At the surface, troughing will be along
the Southeast coast while high pressure prevails to our north.
Moisture continues to be ushered into our area with PWATs at or
above 1.5". Models are a bit more bullish with the afternoon
convection, generally having isolated to scattered coverage. Highs
will be around 90 degrees, cooler at the beaches.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A mid-level ridge will prevail through Wednesday, then start to
weaken on Thursday. Surface troughing will prevail along or over the
Southeastern U.S. while high pressure remains to our north.
This pattern will lead to convection each afternoon/evening.
Temperatures will be a few degrees above normal.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Prior to the 6Z TAFs, KCLX detected a few weakening showers over
portions of inland SC and within the vicinity of KSAV. Latest
satellite water vapor image indicated a mid-level shortwave
near the SC/GA line, pushing east. This feature is expected to
focus the development of showers and thunderstorms around dawn
this morning. Based on the latest run of the HRRR, a solid band
of showers and thunderstorms will develop upstream of KCHS and
KSAV by 12Z, pushing across the terminals through 15Z. The KCHS
and KSAV TAFs will highlight the convective potential with a
mention of a VCTS at 12Z and TEMPO for gusty winds and TSRA
between 12-15Z. KSAV may see a cluster of thunderstorms develop
ahead of the cold front slightly later this morning, highlighted
with a TEMPO from 12-16Z. The potential for TSRA and gusty SW
winds will linger into late this afternoon, ending with storms
pushing off the coast. The evening should feature VFR conditions
and steady SW winds.

Extended Aviation Outlook: Mainly VFR. There are low probabilities
of flight restrictions each afternoon/evening due to
showers/thunderstorms.

&&

.MARINE...
South winds are expected to increase early this morning as a mid-
level disturbance approaches from the west. Gusts will build through
dawn, with all marine zones expected to see gusts around 25 kts.
Wind gusts around 25 kts will continue through the daylight hours
today. Seas within this favorable fetch will be as high as 3 to 6
ft. Small Craft Advisories are in effect for all marine zones for
until early this evening. In addition, rounds of thunderstorms will
track across the nearshore waters today. These storms may produce
dangerous gusty winds, lightning, hail, and possibly an isolated
waterspout.

Tonight, showers and thunderstorms will gradually push east over the
marine zones this evening. Southwest winds are expected to gradually
veer from the west by late tonight. Speeds late tonight are forecast
to decrease to 10 to 15 kts with gusts around 20 kts. Seas will
subside to 2 to 4 ft.

Extended Marine: No Small Craft Advisories are expected. A weak
stationary front will be located along the coast through Saturday
night, while high pressure is located to the northwest.
Sunday the front dissipates, leaving behind surface troughing that
should prevail through the middle of next week. Meanwhile the high
will prevail to the north. Winds will mainly be from the southeast,
with higher gusts along the land/sea interface each afternoon.
Additionally, gusts could approach 20 kt in the Charleston Harbor
with the formation and passage of the sea breeze each afternoon.
Seas will average 3 ft or less.

Rip Currents: Due to gusty winds as a cold front moves through the
area, a Moderate Risk of rip currents is in effect for all beaches
today.

Saturday, winds will be somewhat onshore late in the afternoon
with a swell of 1-2 ft near 8-9 seconds. Internal calculations
points to a Low Risk. However, RCMOS points to a larger risk.
The RCMOS seems to be overdone, so we maintained the Low Risk.
Though, we wouldn't be surprised if this needs to be upgraded if
the swell is larger than anticipated.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ330-
     350-352-354-374.

&&

NEAR TERM...NED
SHORT TERM...MS
LONG TERM...MS
AVIATION...NED/MS
MARINE...NED/MS
Hazardous weather outlook, May 27, 3:41 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Charleston SC
441 AM EDT Fri May 27 2022

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
280845-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
441 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A few severe storms with damaging wind gusts
are possible today. Large hail and even an isolated tornado cannot
be ruled out with the strongest storms. In addition, some of these
thunderstorms may produce periods of torrential downpours, possibly
resulting in localized flooding of low-lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-280845-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
441 AM EDT Fri May 27 2022

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Severe Thunderstorms: A few severe storms with damaging wind gusts
are possible today. Large hail and even an isolated tornado cannot
be ruled out with the strongest storms. In addition, some of these
thunderstorms may produce periods of torrential downpours, possibly
resulting in localized flooding of low-lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-280845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
441 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: A few severe storms with damaging wind gusts
and frequent cloud to water lightning are possible today. Large hail
and even an isolated waterspout cannot be ruled out with the
strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 27, 5:22 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
622 AM EDT Fri May 27 2022

SCZ043>045-049-050-271045-
Inland Berkeley-Coastal Colleton-Charleston-Inland
Colleton-Dorchester-
622 AM EDT Fri May 27 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON, COLLETON,
BERKELEY AND DORCHESTER COUNTIES...

At 622 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Harleyville to
near Jacksonboro, and moving northeast at 40 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Givhans Ferry
State Park, Ladson, I-26/I-526 Interchange and West Ashley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3286 7998 3262 8054 3326 8051 3327 8047
      3326 8043 3327 8039 3326 8036 3328 8035
      3327 8030 3330 8025 3336 8024 3339 8016
TIME...MOT...LOC 1022Z 232DEG 35KT 3326 8041 3273 8044

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED
Local storm report, May 27, 5:34 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
634 AM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     MARINE TSTM WIND 1 SSW TYBEE ISLAND      31.99N  80.85W
05/27/2022  M52 MPH          CHATHAM            GA   MESONET

            TYBEE SOUTH WXFLOW GUSTED TO 45 KT.

&&

EVENT NUMBER CHS2200566

JRL
Local storm report, May 27, 5:39 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
639 AM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     MARINE TSTM WIND 6 WSW FOREST BEACH      32.11N  80.84W
05/27/2022  M48 MPH          AMZ352             SC   MESONET

            CALIBOGUE SOUND WXFLOW GUSTED TO 42 KT.

&&

EVENT NUMBER CHS2200567

JRL

The radar

The Charleston,SC radar (KCLX), 76 km away, was scanning. The volume nearest the first event began at 10:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
May 27, 5:41 AM EST to 5:50 AM EST
Where
Chatham County, 0.91 mi S of Savannah Beach
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.987, -80.852

The Weatherflow site on the south end of Tybee Island measured a 52 knot (60 mph) wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024415.